Virginia, 2007Drought in Virginia, December 1 to 31, 2007
December 1 to 31, 2007 · NWS RNK · 10 events in 10 counties and zones
Severe drought (D2) conditions continued during December across southern portions of the region.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought (D2) conditions continued during December across southern portions of the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 30, 9:25 PM EST, 2 hours 35 minutes earlier.
Area forecast discussion, Nov 30, 9:25 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
925 PM EST FRI NOV 30 2007
.SYNOPSIS...
HIGH PRESSURE WILL DOMINATE THROUGH SATURDAY. THE NEXT COLD FRONT
THAT WILL HAVE NOTICEABLE IMPACT ON THE REGION WILL APPROACH ON
SUNDAY...BRINGING THE NEXT CHANCE FOR RAIN...AND THEN BEHIND IT A
COLDER AIR MASS THAT WILL LIKELY LAST FOR SEVERAL DAYS.
&&
.NEAR TERM /THROUGH TONIGHT/...
HIGH PRESSURE REMAINS NOSED INTO THE AREA FROM THE WEST...AND
SATELLITE SHOWS CLEAR OR MOSTLY CLEAR SKIES. MOST LOCATIONS HAVE
DECOUPLED...AND TEMPERATURES HAVE DROPPED OFF RAPIDLY- ESPECIALLY
THE VALLEYS. STILL LOOKS LIKE LOW LEVEL WINDS WILL INCREASE IN THE
WAKE OF THE WEAK WAVE PASSING OVER THE CENTRAL APPLNS AT THIS
TIME. THIS SHOULD MIX TO THE SFC AND KEEP TEMPS FROM BOTTOMING OUT
AT THE DEWPOINT OVERNIGHT. HOWEVER...I WILL HAVE TO LOWER MIN
TEMPS A FEW DEGREES MOST LOCATIONS...AND ESPECIALLY ADJUST THE
HOURLY TEMPS. THE ONLY OTHER SIGNIFICANT CHANGE TO THE FCST
OVERNIGHT WILL BE TO RAISE THE WIND SPEEDS IN THE HIGHER
ELEVATIONS ACROSS THE NORTHERN THIRD OF THE CWA WHERE THE STRONGER
LOW LEVEL WINDS AND SUBSIDENCE WILL PASS LATE TONIGHT.
&&
.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
HIGH PRESSURE WILL RESULT IN ANOTHER DRY DAY SATURDAY...RH MINS
DROPPING TO AROUND 20 PERCENT. ZONAL FLOW ALOFT MAY NOT ALLOW FOR
A COMPLETELY CLEAR DAY AS FAST WESTERLIES WILL BEGIN TO BRING
UPPER CIRRUS INTO THE AREA FROM THE DEVELOPING MID CONUS SYSTEM.
MODELS ARE CONSISTENT WITH CYCLOGENESIS TAKING PLACE LEE OF THE
CENTRAL ROCKIES ON SATURDAY...DEBRIS CLOUDS SPREADING RAPIDLY
EAST...THICKENING OVER OUR AREA SATURDAY NIGHT. A GOOD BIT OF
DYNAMIC LIFT IS FCST NORTH OF THE CYCLONE SO NRN PLAINS AND UPPER
MIDWEST FCST TO CATCH THE BRUNT OF THIS SYSTEM AS IT TRACKS
NORTHEAST INTO THE UPPER MS VALLEY SATURDAY NIGHT. THE ASSOCIATED
SFC FRONT WILL ACCELERATE EAST...ENTERING THE WRN OH/TN VALLEYS
LATE SATURDAY NIGHT.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
SUNDAY INTO MONDAY IS THE MOST CHALLENGING PART OF THE FORECAST. THE
PARENT SURFACE LOW WILL BE TRACKING THROUGH THE OHIO RIVER VALLEY
AND THEN OFF THE NORTHEAST COAST. SUNDAY NIGHT INTO MONDAY
MORNING...SECONDARY LOW DEVELOPMENT IS EXPECTED TO TAKE PLACE. THIS
COULD SLOW DOWN THE EASTERN MOVEMENT OF THE TRAILING COLD FRONT
WHICH THEN COULD POSSIBLY SLOW DOWN THE FRONTAL PASSAGE UNTIL MONDAY
MORNING.
ANOTHER QUESTION IS HOW MUCH PRECIP WILL FALL ACROSS THE AREA. BEST
JET DYNAMICS ARE SIMILAR TO THE LAST EVENT AND REMAINING TO THE
SOUTH. RIDGE OVER THE GULF WILL LIMIT MOISTURE TRANSPORT INTO THE
REGION. WITH DRY LOW LEVELS...NOT EXPECTING VERY MUCH RAINFALL FOR
THE AREA. WITH LITTLE RAINFALL...THIS WEDGE MAY NOT BE REINFORCED
WITH ANY INSITU PROPERTIES AND COULD BREAK AS EARLY AS THE MODELS
ARE SUGGESTING. WITH SO MANY UNANSWERED QUESTIONS...WILL BE A LITTLE
CONSERVATIVE AND KEEP POPS IN LONGER OVER THE TIME FRAME.
MONDAY INTO MONDAY NIGHT...STRONG NOREASTER TO DEVELOP OFF THE
NORTHEAST COAST. PRESSURE RISES AND COLD AIR ADVECTING INTO THE
REGION WILL BRING STRONG WINDS TO THE AREA. THIS CLIMATOLOGICALLY FAVORS
A HIGH WIND EVENT FOR MOUNTAIN COUNTIES ALONG THE BLUE
RIDGE...POSSIBLY INTO THE FOOTHILLS. UPSLOPE SNOW SHOWERS ARE ALSO A
GOOD BET WITH GOOD TRANSPORT FROM THE GREAT LAKES. THE WINDS WILL
BEGIN TO RELAX TUESDAY AFTERNOON AS WEAK HIGH PRESSURE MOVES THROUGH
THE AREA. BY THE END OF THE WEEK...ANOTHER WEAKER FRONTAL SYSTEM
WILL MOVE THROUGH ACROSS THE REGION. THE GULF ALSO LOOKS CLOSED FOR
THIS EVENT...SO PRECIP WILL BE LIGHT.
ONCE THE SUNDAY/MONDAY FRONT MOVES ACROSS THE REGION...TEMPERATURES
WILL RUN 5-10F COLDER THAN NORMAL.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
VFR CONDITIONS ARE ANTICIPATED THROUGH SATURDAY. A SHORT WAVE
PASSING WELL NORTH OF THE AREA OVERNIGHT WILL BRING STRENGTHENING
WINDS LATER TONIGHT IN ITS WAKE. SFC WINDS MAY INCREASE TO 8 TO 10
KNOTS AT ROA AND BLF...OTHER SITES ARE EXPECTED TO REMAIN BELOW 8
KNOTS. AS SURFACE HIGH PRESSURE BUILDS INTO THE REGION SATURDAY...
DANVILLE WILL LIKELY EXPERIENCE A PERIOD OF NE WINDS OF 8 TO 10
KNOTS.
THE NEXT SIGNIFICANT IMPACT TO AVIATION WILL BE LATE IN THE
WEEKEND AS A STRONG COLD FRONT APPROACHES THE FCST AREA
SUNDAY...CROSSING THE FCST AREA SUNDAY NIGHT. MID AND UPPER LEVEL
CLOUDINESS MAY DEVELOP AS EARLY AS SATURDAY AFTN...CLOUD BASES AOA
10 KFT. HOWEVER...A SIGNIFICANT REDUCTION TO VSBY AND CIG IS NOT
EXPECTED UNTIL LATER SUNDAY...CLOUDS THICKENING AND LOWERING
SUNDAY AFTERNOON WITH RAIN SHOWER ACTIVITY DEVELOPING TOWARD
SUNSET.
THE FRONTAL PASSAGE WILL BRING A PERIOD OF STRONG AND GUSTY WINDS
TO THE AREA MONDAY. SURFACE WINDS AT ROA MAY BE AROUND 25
KNOTS...WITH GUSTS TO 40 KNOTS. OTHER SITES WILL SEE WINDS 15 TO
25 KNOTS...WITH GUSTS OF 30 TO 35 KNOTS. CLEARING WILL TAKE PLACE
EAST OF THE BLUE RIDGE MONDAY...BUT LOW LEVEL MOISTURE WILL REMAIN
TRAPPED IN THE MOUNTAINS WITH WIDESPREAD STRATOCU ANTICIPATED FROM
BLF/LWB NORTHWARD...CIGS BKN- OVC010-030.
&&
.FIRE WEATHER...
RH RECOVERY TONIGHT IS EXPECTED TO BE POOR WITH RH STRUGGLING TO
CLIMB ABOVE 60 PERCENT. SOME MODEST WIND GUSTS ARE POSSIBLE IN THE
MOUNTAINS AND ALONG THE ERN SLOPES OF THE BLUE RIDGE LATE TONIGHT
AND EARLY SATURDAY AS THE PRESSURE GRADIENT TIGHTENS DUE TO THE
PASSAGE OF AN UPPER LEVEL DISTURBANCE TO OUR NORTH. WINDS SHOULD
SUBSIDE SATURDAY AFTERNOON...HOWEVER...ANOTHER DRY AFTN IS
ANTICIPATED WITH RH MINS NEAR 20 PERCENT.
&&
.CLIMATE...
WITH NO MORE PRECIP EXPECTED FOR THE REMAINDER OF NOVEMBER...MOST
CLIMATE LOCATIONS WILL COME IN WITH AMONG THE DRIEST NOVEMBERS ON
RECORD. A PUBLIC INFORMATION STATEMENT WILL LIKELY BE ISSUED LATE
FRIDAY OR ON SATURDAY WHEN THE MONTH IS OFFICIALLY OVER. BELOW
ARE SOME OF THE NUMBERS FOR THE CLIMATE STATIONS AS OF NOV 29:
STATION NOV RECORD YEAR OF RECORD NOV 2007 PRECIP RANKING
ROA 0.44 1960 0.18 #1
LYH 0.19 1922 0.46 #6
DAN 0.28 2001 1.02 #5
RNK 0.14 2001 0.78 #5
BLF 0.46 2001 1.79 #15
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...PM
NEAR TERM...JJ
SHORT TERM...PM
LONG TERM...RCS
AVIATION...JJ/PM
FIRE WEATHER...
CLIMATE...
Hazardous weather outlook, Nov 30, 6:50 PM EST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
650 PM EST FRI NOV 30 2007
NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-011100-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
MERCER-SUMMERS-MONROE-GREENBRIER-
650 PM EST FRI NOV 30 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A COLD FRONT WILL MOVE THROUGH THE REGION LATE SUNDAY NIGHT.
STRONG WINDS ARE EXPECTED BEHIND THE FRONT. SUSTAINED WINDS MONDAY
WILL RANGE FROM 20 TO 30 MPH...WITH GUSTS OF 35 TO 45 MPH.
SUSTAINED WINDS IN THE HIGHER ELEVATIONS ALONG THE BLUE RIDGE IN
NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA MAY BE AS HIGH AS
35 MPH....WITH GUSTS TO AROUND 50 MPH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ004>006-020-VAZ043>047-058-059-011100-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
650 PM EST FRI NOV 30 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Drought, Tazewell
- When
- December 1, 12:00 AM EST to December 31, 11:59 PM EST
- Where
- Tazewell forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions continued in western portions of Tazewell County, while severe (D2) drought conditions were found across the rest of the county.
Drought, Smyth
- When
- December 1, 12:00 AM EST to December 31, 11:59 PM EST
- Where
- Smyth forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.844, -81.537 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions continued in western portions Smyth County with severe (D2)drought conditions found in the east.
Drought, Grayson
- When
- December 1, 12:00 AM EST to December 31, 11:59 PM EST
- Where
- Grayson forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
Extreme (D3) drought conditions continued across western portions of Grayson County with severe drought (D2)conditions in the east. By the end of December, the northeast corner of Grayson county improved to moderate (D1) drought conditions.
Drought, Bland
- When
- December 1, 12:00 AM EST to December 31, 11:59 PM EST
- Where
- Bland forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.134, -81.130 (the zone’s center; the record gives no point)
Severe (D2) drought conditions improved to moderate (D1) drought conditions except for extreme western portions.
Drought, Wythe
- When
- December 1, 12:00 AM EST to December 31, 11:59 PM EST
- Where
- Wythe forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.917, -81.079 (the zone’s center; the record gives no point)
Severe D2 drought improved to moderate D1 drought conditions except for extreme western portions.
Drought, Carroll
- When
- December 1, 12:00 AM EST to December 31, 11:59 PM EST
- Where
- Carroll forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.697, -80.829 (the zone’s center; the record gives no point)
Severe drought (D2) conditions continued during December.
Drought, Patrick
- When
- December 1, 12:00 AM EST to December 31, 11:59 PM EST
- Where
- Patrick forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.678, -80.284 (the zone’s center; the record gives no point)
Severe drought (D2) conditions continued during December.
Drought, Henry
- When
- December 1, 12:00 AM EST to December 31, 11:59 PM EST
- Where
- Henry forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.689, -79.926 (the zone’s center; the record gives no point)
Severe drought (D2) conditions continued during December.
Drought, Pittsylvania
- When
- December 1, 12:00 AM EST to December 31, 11:59 PM EST
- Where
- Pittsylvania forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.704, -79.396 (the zone’s center; the record gives no point)
Severe drought (D2) conditions continued in the southern portion of Pittsylvania county in December, with moderate drought conditions (D1) in the north.
Drought, Halifax
- When
- December 1, 12:01 AM EST to December 31, 11:59 PM EST
- Where
- Halifax forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.767, -78.937 (the zone’s center; the record gives no point)
Severe drought (D2) conditions continued during December in the southern portion of Halifax county, with moderate drought (D1) conditions in the north.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Michigan, December 1 to 2, 20077 deaths · 12 events
- Avalanche in Washington, December 1 to 2, 20075 deaths · 1 injured · 2 events
- Winter Storm in Wisconsin, December 1 to 2, 20074 deaths · 6 events
- Flooding and Heavy Rain in Oregon, December 1 to 6, 20072 deaths · $76 million · 49 events
- Winter Storm in Wisconsin, December 1 to 2, 20072 deaths · 13 events
- Winter Storm in Michigan, December 1 to 2, 20071 death · 8 injured · 5 events
- Flooding and Heavy Rain in Washington, December 1 to 4, 2007$10 million · 6 events
- Ice Storm and Winter Storm in Iowa, December 1, 2007$925,000 · 49 events
- Ice Storm in Nebraska, December 1, 2007$480,000 · 24 events
- Drought in Georgia, December 1 to 31, 200797 events
- Flood in Alaska, December 1, 2007$700,000 · 1 event
- Flash Flood and Heavy Snow in New Mexico, December 1 to 2, 2007$210,000 · 75 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 66260, 66262, 66263, 66264, 66265, 66266, 66267, 66268, 66269, 66270.